Minnesota, 2010Winter Storm in Minnesota, December 20, 2010
December 20, 2010 · NWS MPX · 16 events in 16 counties and zones
The seventh snow storm in less than two months produced a narrow band of six inches or more across portions of south central and east central Minnesota on Monday, December 20th. A broad area of mainly light snow developed across southwestern Minnesota the morning of December 20th, and expanded northeast across the region by the afternoon.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The seventh snow storm in less than two months produced a narrow band of six inches or more across portions of south central and east central Minnesota on Monday, December 20th. A broad area of mainly light snow developed across southwestern Minnesota the morning of December 20th, and expanded northeast across the region by the afternoon. There were a few bands of heavy snow that fell during the afternoon hours across south central and east central Minnesota, where snowfall rates increased to 1 inch or more per hour. The snow quickly became light during the evening, before tapering off to mainly flurries by midnight. Some light freezing precipitation developed prior to the main snow bands in the morning, and again during the evening once the system moved off to the north and northeast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 20, 5:45 AM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Dec 20, 5:45 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
545 AM CST MON DEC 20 2010
.DISCUSSION...
THE ACTIVE WEATHER THEME WILL CONTINUE THIS FORECAST PERIOD...WITH A
WIDESPREAD SNOWFALL STILL ON TAP FOR TODAY INTO TONIGHT WITH ANOTHER
ROUND OF SNOWFALL EXPECTED AGAIN THU/THU NIGHT FOR AT LEAST THE SW
HALF OF THE MPX CWA. THE GOOD NEWS THOUGH IS THAT DESPITE ALL THE
SNOW...TEMPERATURES LOOK TO REMAIN NEAR NORMAL THROUGH THE COURSE OF
THE WORK WEEK...WITH A BIT OF COOL DOWN EXPECTED FOR THE HOLIDAY
WEEKEND.
IMPRESSIVE PACIFIC JET HAS CONTINUED TO BUILD EAST ACROSS THE PLAINS
OVERNIGHT. THIS HAS SPREAD EVER INCREASING MOISTURE ACROSS THE
CENTRAL CONUS AND WITH SHORTWAVE ENERGY NOW BEGINNING TO CREST THE
ROCKIES...ARE BEGINNING TO SEE CYCLOGENESIS OVER THE HIGH PLAINS. IN
ADDITION...MOISTURE TRANSPORT AND WAA BEGINNING TO INCREASE ACROSS
THE PLAINS...AND STRONG BAND OF ISENTROPIC LIFT AND FGEN HAS A
RESULTED IN A RAPIDLY EXPANDING SHIELD OF SNOW FROM WRN SODAK INTO
NE NEB. MAIN SHORTWAVE THAT WILL BE LEADING TO BIGGEST ISSUES TODAY
CURRENTLY SEEN ON WATER VAPOR IMAGERY NEAR YELLOWSTONE AND MODELS
CONTINUE TO BE IN GOOD AGREEMENT WITH THIS MOVING ACROSS NODAK TODAY
AND CENTRAL/NRN MN TONIGHT.
FOR STORM TODAY THROUGH TONIGHT...ONLY REAL DIFFERENCE BETWEEN
MODELS IS WITH SPEED. THE FASTEST GUIDANCE CONTINUES TO BE THE
GFS...WITH THE SLOWEST...BY QUITE A BIT BEING THE NAM. FOR TIMING
SNOW TODAY/TONIGHT FOLLOWED A BLEND OF THE SREF/GEM-REG...WHICH
FOLLOWED EXPECTED FGEN/ISENTROPIC FORCING QUITE WELL. MODELS ALL
CONSISTENT WITH WIDE SWATH OF AROUND 0.5 INCH QPF THROUGH
TONIGHT...AND WITH SNOW RATIOS RANGING FROM 10:1 TO 14:1...THIS
SUPPORTED SNOWFALL TOTALS OF 5 TO 7 INCHES ACROSS THE WARNING AREA.
WITH 200 MB WAA RANGING FROM 10 TO 16 DEG C/12 HR...THE COOK METHOD
WOULD SUPPORT SNOW TOTALS SUCH AS THIS. LOOKING AT THE GARCIA
METHOD...THE SPEC HUMIDITY ON THE ISENTROPIC SFC OF CHOICE /295 K/
IS EXPECTED TO BE AROUND 3 G/KG...WHICH AGAIN SUPPORTS THE IDEA OF 5
TO 7 INCHES ACROSS THE WARNED AREA. THIS WOULD MAKE CURRENT SNOWFALL
PROJECTIONS A BORDERLINE WARNING AT BEST...WITH LOCATIONS EAST OF A
LINE FROM BELLE PLAINE TO MILLE LACS LAKE CURRENTLY FORECAST TO FALL
SHORT OF 6 INCHES. TOSSED AROUND THE IDEA OF TRIMMING SOME OF THESE
COUNTIES OUT OF THE WARNING...BUT DID NOT LIKE THE IDEA OF REMOVING
COUNTIES BEFORE THE FLAKES EVEN BEGIN TO FLY. PLUS...FROM THE IMPACT
PERSPECTIVE...THIS ONE SHOULD BE RATHER HIGH...AS ALTHOUGH WE ARE
ONLY EXPECTING 5 TO 7 INCHES...THAT SHOULD ALL FALL IN A 4 TO 6 HOUR
WINDOW. WITH RATES OVER 1 INCH PER HOUR...VSBYS WILL LIKELY BE DOWN
UNDER 1/2SM AS THE BAND MOVES OVER. WITH RATES LIKE THIS EXPECTED
ACROSS THE MARGINAL AREA MENTIONED EARLIER THIS AFTERNOON/EVENING...
EVENING COMMUTES WILL BE SEVERELY IMPACTED BY THIS SNOW. SO FROM AN
IMPACTS PERSPECTIVE THE WARNING IS PROBABLY WARRANTED. ALSO...DID
CONSIDER ADDING LAC QUI PARLE AND YELLOW MEDICINE COUNTIES INTO THE
WARNING...BUT WITH MARGINAL SNOW TOTALS AT BEST...DECIDED TO KEEP
THE STATUS QUO. ONE FINAL FACTOR TO WATCH FOR WITH THIS EVENT WILL
BE THE POTENTIAL FOR FREEZING DRIZZLE LATE MONDAY NIGHT INTO TUESDAY
MORNING. WITH H7 LOW EXPECTED TO TRAVEL VERY NEAR NRN CWA BORDER...A
MID LEVEL DRY SLOT IS EXPECTED TO MOVE OVER MOST OF THE AREA...WITH
MOST SOUNDINGS ON BUFKIT BECOMING UNSUPPORTIVE OF CRYSTALS BY 12Z
TUESDAY ALONG AND SOUTH OF I-94...SO HAVE ADDED PATCHY FREEZING
DRIZZLE TO FORECAST.
UPPER SYSTEM WILL BE FILLING/SLOWING DOWN AS IT MOVES ACROSS THE
UPPER MIDWEST...WHICH WILL ALLOW LIGHT PRECIP TO LINGER ACROSS WEST
CENTRAL WI THROUGH TUESDAY AFTERNOON...BUT STILL LOOKS GOOD TO SEE A
MUCH NEEDED BREAK FROM SNOWFALL OCCURRING TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT. THIS WILL ALSO RESULT IN ONE OF THE NICER DAYS WE
HAVE SEEN THIS MONTH ON WEDNESDAY...WITH TEMPERATURES ACTUALLY
GETTING UP TO NEAR NORMAL UNDER MOSTLY SUNNY SKIES. OF COURSE MED
RANGE MODELS CONTINUE TO SHOW THIS QUIET WEATHER BEING BRIEF...WITH
ANOTHER ROUND OF SNOW EXPECTED THURSDAY INTO THURSDAY NIGHT. IN ALL
OF THE MODELS...THIS SYSTEM HAS A STRANGE RESEMBLANCE TO THE STORM
THAT JUST OCCURRED THURSDAY...WITH WEDGE OF VERY DRY AIR OVER NE MN
AND NRN WI LIMITING NORTHEASTWARD PROGRESSION OF SNOWFALL. CURRENT
00Z RUNS OF THE GFS/GEM/ECMWF ALL INDICATE ANOTHER BORDERLINE
WARNING SNOW OCCURRING THURSDAY/THURSDAY NIGHT SW OF AN ALEXANDRIA
TO FARIBAULT LINE...WITH VERY LITTLE TO THE NORTHEAST OF THIS.
HOWEVER...MODELS HAVE SHOWN A PRETTY STRONG SRN BIAS AT 4 TO 5 DAYS
OUT THIS WINTER...SO WOULD NOT BE SURPRISED IF FUTURE MODELS RUNS
BEGIN TO SHIFT THIS PRECIP FURTHER NORTH. IT SHOULD BE NOTED THAT AT
MSP...THE CURRENT 24.2 INCHES OF SNOW FOR THE MONTH IS ONLY 9 INCHES
BEHIND THE MONTHLY RECORD SET BACK IN 1969 /33.2 INCHES/...AND IF
THERE IS A FURTHER NORTH SHIFT IN THE SNOWFALL SWATH FOR THE
THURSDAY SYSTEM...WE COULD MAKE A SERIOUS RUN AT BREAKING THIS
RECORD.
&&
.AVIATION.../12Z TAF ISSUANCE/
MID AND HIGH CLOUDS CONTINUED TO SEED AND MOISTEN THE LOWER LEVELS
THIS MORNING AS WARM AND MOIST AIR OVERRUN A COLD AIRMASS IN PLACE
OVER THE UPPER MIDWEST. PRECIP SHOULD BEGIN TO BREAKOUT ACROSS
SOUTHWEST MN THIS MORNING(AFTER SATURATION) AND LIFT NORTHEAST OVER
EAST CENTRAL MINNESOTA AND WESTERN WISCONSIN THIS AFTERNOON. CEILING
ARE EXPECTED TO LOWER TO LIFR TO IFR FLYING CONDITIONS BEFORE NOON
NEAR THE TWIN CITIES WESTWARD...AND AROUND 300 PM IN EAU CLAIRE.
SNOW WILL REDUCE VISIBILITIES TO 1/4 TO 1/2 MI IN MODERATE TO HEAVY
SNOW. CEILING LOWERING TO 3-5 HUNDRED FEET. CONDS ARE EXPECTED TO
IMPROVE SOMEWHAT OVER WESTERN MN LATE THIS AFTERNOON/EARLY
EVENING...AND OVER THE EASTERN SECTION IN WISCONSIN OVERNIGHT...AS
THE SNOW ENDS OR DIMINISH TO FLURRIES OR PATCHY LIGHT FREEZING
DRIZZLE. EAST-SOUTHEAST WINDS INCREASING TO 10 TO 15 KNOTS...THEN
BECOMING SOUTHWEST-NORTHWEST AROUND 10 MPH.
KMSP...AFTER COORDINATING WITH THE MAJOR AVIATION INTERSTS. WE ALL
AGREED THAT THE TIME PERIOD OF SEEING 1/2 MILE OR LESS WAS BETWEEN 2
PM AND 600 PM...CLOSE TO PEAK RUSH EARLY THIS EVENING. SNOWFALL
RATES DOING THIS TIME PERIOD COULD VARY FROM 1 1/2 TO TWO INCHES PER
HOUR. THE SNOW WILL DIMINISH TO LIGHT SNOW OR LIGHT FREEZING DRIZZLE
OVERNIGHT AS THE UPPER LOW TRACK EAST OVER NORTHERN MINNESOTA BY
TUESDAY MORNING.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR BLUE
EARTH-BROWN-FARIBAULT-FREEBORN-LAC QUI PARLE-LE SUEUR-
MARTIN-NICOLLET-REDWOOD-STEELE-WASECA-WATONWAN-YELLOW
MEDICINE.
WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR DOUGLAS-
KANDIYOHI-MCLEOD-MEEKER-POPE-RENVILLE-SIBLEY-STEARNS-
STEVENS-SWIFT-TODD-WRIGHT.
WINTER STORM WARNING FROM NOON TODAY TO 6 AM CST TUESDAY FOR
ANOKA-BENTON-CHISAGO-ISANTI-KANABEC-MILLE LACS-MORRISON-
SHERBURNE-WASHINGTON.
WINTER STORM WARNING FROM 9 AM THIS MORNING TO 6 AM CST TUESDAY
FOR CARVER-DAKOTA-GOODHUE-HENNEPIN-RAMSEY-RICE-SCOTT.
WI...WINTER STORM WARNING FROM NOON TODAY TO 6 AM CST TUESDAY FOR
BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST.
CROIX.
&&
MPG/JMHazardous weather outlook, Dec 20, 4:15 AM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
415 AM CST MON DEC 20 2010
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
211015-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
415 AM CST MON DEC 20 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WILL AFFECT THE ENTIRE OUTLOOK AREA TODAY AND
TONIGHT. 5 TO 7 INCHES OF SNOW IS EXPECTED ALONG AND NORTH OF A
REDWOOD FALLS...TO RED WING...TO EAU CLAIRE LINE WITH 3 TO 5 INCHES
EXPECTED TO THE SOUTH. SEE THE LATEST WINTER WINTER WEATHER
MESSAGE FOR FURTHER UPDATES CONCERNING THIS SNOW EVENT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A SECOND WEATHER SYSTEM WILL AFFECT THE REGION THURSDAY AND
THURSDAY NIGHT WITH THE POTENTIAL FOR MORE ACCUMULATING SNOWFALL.
SNOW TOTALS WILL BE AVAILABLE AS WE GET A LITTLE CLOSER TO
THURSDAY...BUT AT LEAST A FEW INCHES APPEARS POSSIBLE ACROSS
ESPECIALLY CENTRAL...WEST CENTRAL...AND SOUTH CENTRAL MINNESOTA. THOSE
WITH HOLIDAY TRAVEL PLANS SHOULD MONITOR THE FORECAST AS THIS
SYSTEM EVOLVES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE TODAY AND TONIGHT.
Winter Storm, Watonwan
- When
- December 20, 7:00 AM CST to 6:00 PM CST
- Where
- Watonwan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.978, -94.614 (the zone’s center; the record gives no point)
Several reports of 5 to 8 inches of snow fell across the county in less than 12 hours.
Winter Storm, Blue Earth
- When
- December 20, 7:30 AM CST to 6:00 PM CST
- Where
- Blue Earth forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.035, -94.067 (the zone’s center; the record gives no point)
Several reports of 5 to 8 inches of snow fell across the county in less than 12 hours.
Winter Storm, Brown
- When
- December 20, 8:00 AM CST to 6:00 PM CST
- Where
- Brown forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.242, -94.727 (the zone’s center; the record gives no point)
Several reports of 5 to 7 inches of snow fell across the county in less than 12 hours.
Winter Storm, Redwood
- When
- December 20, 8:00 AM CST to 6:00 PM CST
- Where
- Redwood forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.404, -95.254 (the zone’s center; the record gives no point)
Several reports of 5 to 7 inches of snow fell across the county in less than 12 hours.
Winter Storm, Le Sueur
- When
- December 20, 8:30 AM CST to 6:00 PM CST
- Where
- Le Sueur forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.371, -93.730 (the zone’s center; the record gives no point)
Several reports of 5 to 6.5 inches of snow fell across the county in less than 12 hours.
Winter Storm, Nicollet
- When
- December 20, 8:30 AM CST to 6:00 PM CST
- Where
- Nicollet forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.350, -94.247 (the zone’s center; the record gives no point)
Several reports of 5 to 8 inches of snow fell across the county in less than 12 hours.
Winter Storm, Renville
- When
- December 20, 8:30 AM CST to 6:00 PM CST
- Where
- Renville forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.727, -94.947 (the zone’s center; the record gives no point)
Several reports of 5 to 7 inches of snow fell across the county in less than 12 hours.
Winter Storm, Sibley
- When
- December 20, 8:30 AM CST to 6:00 PM CST
- Where
- Sibley forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.580, -94.232 (the zone’s center; the record gives no point)
Several reports of 5 to 7 inches of snow fell across the county in less than 12 hours.
Winter Storm, Steele
- When
- December 20, 8:30 AM CST to 6:00 PM CST
- Where
- Steele forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.022, -93.226 (the zone’s center; the record gives no point)
Several reports of 5 to 8 inches of snow fell across the county in less than 12 hours.
Winter Storm, Waseca
- When
- December 20, 8:30 AM CST to 6:00 PM CST
- Where
- Waseca forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.022, -93.587 (the zone’s center; the record gives no point)
Several reports of 5 to 7 inches of snow fell across the county in less than 12 hours.
Winter Storm, McLeod
- When
- December 20, 9:00 AM CST to 6:00 PM CST
- Where
- McLeod forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.824, -94.272 (the zone’s center; the record gives no point)
Several reports of 5 to 8 inches of snow fell across the county in less than 12 hours.
Winter Storm, Rice
- When
- December 20, 9:00 AM CST to 7:00 PM CST
- Where
- Rice forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.354, -93.297 (the zone’s center; the record gives no point)
Several reports of 5 to 7 inches of snow fell across the county in less than 12 hours.
Winter Storm, Carver
- When
- December 20, 9:30 AM CST to 7:00 PM CST
- Where
- Carver forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.821, -93.803 (the zone’s center; the record gives no point)
Several reports of 5 to 7 inches of snow fell across the county in less than 12 hours.
Winter Storm, Dakota
- When
- December 20, 10:00 AM CST to 7:00 PM CST
- Where
- Dakota forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.672, -93.065 (the zone’s center; the record gives no point)
Several reports of 5 to 7 inches of snow fell across the county in less than 12 hours.
Winter Storm, Scott
- When
- December 20, 10:00 AM CST to 7:00 PM CST
- Where
- Scott forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.649, -93.536 (the zone’s center; the record gives no point)
Several reports of 5 to 7 inches of snow fell across the county in less than 12 hours.
Winter Storm, Hennepin
- When
- December 20, 10:30 AM CST to 7:00 PM CST
- Where
- Hennepin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.005, -93.477 (the zone’s center; the record gives no point)
Several reports of 5 to 6.5 inches of snow fell across the county in less than 12 hours.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, December 20 to 21, 20101 death · 8 injured · 20 events
- Winter Weather in Indiana, December 20, 20101 death · 3 injured · $20,000 · 1 event
- Winter Storm in Wyoming, December 20 to 23, 201030 events
- Heavy Snow in North Dakota, December 20 to 21, 201023 events
- Winter Storm and Winter Weather in Minnesota, December 20 to 21, 2010$17,000 · 7 events
- Heavy Snow and Winter Weather in South Dakota, December 20, 201013 events
- Winter Storm in Montana, December 20 to 21, 201012 events
- Heavy Snow in Minnesota, December 20 to 21, 201011 events
- Winter Weather in Iowa, December 20 to 21, 20109 events
- Heavy Snow and Winter Weather in Minnesota, December 20, 20108 events
- Winter Storm and Winter Weather in Iowa, December 20 to 21, 20108 events
- Winter Weather in Illinois, December 20 to 21, 20108 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 265527, 265512, 265513, 265520, 265517, 265519, 265521, 265524, 265525, 265526, 265518, 265522, 265514, 265515, 265523, 265516.